Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 34, NWS Huntsville, AL

April 9, 2021Limestone County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 9, 2021, 3:52 PM CDT for Limestone County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 3:52 PM CDT (20:52 UTC)
Expired
Apr 9, 2021, 4:30 PM CDT
In force
38 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WUUS54 KHUN 092052
SVRHUN
ALC083-092130-
/O.NEW.KHUN.SV.W.0034.210409T2052Z-210409T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
352 PM CDT Fri Apr 9 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Southeastern Limestone County in north central Alabama...

* Until 430 PM CDT.

* At 352 PM CDT, a severe thunderstorm was located near Tanner, or
  near Decatur, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Decatur, Madison, Athens, Tanner, Mooresville and Belle Mina. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 8679 3455 8679 3455 8683 3458 8691
      3461 8697 3465 8703 3465 8705 3466 8707
      3476 8703
TIME...MOT...LOC 2052Z 288DEG 11KT 3468 8699 

HAIL...1.00IN
WIND...60MPH
 
$$

30
2 follow-up statements
607 
WWUS54 KHUN 092108
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
408 PM CDT Fri Apr 9 2021

ALC083-092130-
/O.CON.KHUN.SV.W.0034.000000T0000Z-210409T2130Z/
Limestone AL-
408 PM CDT Fri Apr 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN LIMESTONE COUNTY...

At 407 PM CDT, a severe thunderstorm was located near Tanner, or near
Decatur, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Madison, Athens, Tanner, Mooresville and Belle Mina. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3467 8704 3474 8701 3475 8688 3475 8679
      3455 8679 3455 8683 3458 8691 3459 8692
TIME...MOT...LOC 2107Z 283DEG 9KT 3468 8696 

HAIL...1.00IN
WIND...60MPH
 
$$

30
375 
WWUS54 KHUN 092129
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
429 PM CDT Fri Apr 9 2021

ALC083-092139-
/O.EXP.KHUN.SV.W.0034.000000T0000Z-210409T2130Z/
Limestone AL-
429 PM CDT Fri Apr 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LIMESTONE COUNTY
WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3467 8704 3474 8701 3475 8688 3475 8679
      3455 8679 3455 8683 3458 8691 3459 8692
TIME...MOT...LOC 2129Z 288DEG 11KT 3466 8689 

$$

KDW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:24 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 9, 2:24 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
224 PM CDT Fri Apr 9 2021

.NEAR TERM...(This Evening and Tonight)
Issued at 224 PM CDT Fri Apr 9 2021

Very busy afternoon and evening expected with multiple rounds of
strong to severe thunderstorms expected. As of 19z this afternoon,
initial clusters of convection have formed along a differential
heating boundary roughly located along a line from Sylacauga to
Cullman to Russellville. Latest mesoscale analysis indicates a more
favorable environment for storms, with some steep low-level lapse
rates and SBCAPE values approaching 3000 J/kg along and southwest of
this boundary. Precipitable water values behind this feature also
increase markedly to as high as 1.2" to 1.4" This feature will
continue to move northeast into the area over the next 2-3 hours. The
combination of this favorable instability and lift from the boundary
will generate scattered to numerous clusters of storms, mainly
capable of damaging winds and large hail. Due to the slow movement
of these cells, localized flash flooding will also be a concern.

Additional rounds of strong to severe storms are expected late this
evening and overnight as a southern stream shortwave over Texas
lifts NE into the Mid-South and interacts with a deepening cut-off
low racing SE from the central Plains. Global models and CAMs differ
slightly on timing, but all indicate the potential for a couple of
MCS/QLCS features developing and moving into the Tennessee Valley
region during this overnight hours. The first MCS will likely be tied
to the aforementioned shortwave lifting northward from Texas and the
lower Mississippi Valley, with a timeframe of 9 PM to 2 AM from west
to east. A second and potentially stronger MCS will begin to take
shape late this evening over the southern Plains and Ozarks and
quickly move ESE/SE across the Mississippi Valley and across much of
the Deep South and portions of the Tennessee Valley. The timing of
this line of storms will be very late tonight into Saturday morning
(3 AM to 10 AM Saturday morning). Given the stronger shear profile
associated with the upper-low, this second line will also likely be
severe with damaging winds, potentially over 70 mph, large hail, and
a few tornadoes will be possible.

With multiple rounds of heavy rainfall, most areas will see at least
2" of rainfall, with some areas seeing higher amounts. Due to mostly
saturated soils, flash flooding will be possible.

.SHORT TERM...(Saturday through Sunday)
Issued at 224 PM CDT Fri Apr 9 2021

CAMs continue to indicate the main severe threat will be waning by
the early to mid-morning hours on Saturday as the best shear and
instability combination gets squeezed to our south with the passing
of the second MCS. Lingering shower activity will persist into the
afternoon, before tapering off as dry air filters in from the west.
High pressure will build into the region Saturday night into Sunday,
resulting in a sunny day and dry weather to close out the weekend.

.LONG TERM...(Sunday night through Thursday)
Issued at 224 PM CDT Fri Apr 9 2021

High pressure will remain the dominant weather feature across the
area early next week, with mostly sunny and warm conditions expected
and highs near the 80 degree mark. Another weak shortwave with skirt
the Deep South Wednesday into Thursday, bringing the potential for
some scattered showers and storms. Models differ somewhat on timing
so have stuck close to NBM for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1211 PM CDT Fri Apr 9 2021

VFR conditions will continue through much of the afternoon and
evening hours, before ceilings lower substantially to MVFR to IFR
levels late this evening and overnight. Numerous showers and storms
are expected to develop along and ahead of a cold front, with reduced
visibilities and gusty winds likely. Amendments will likely be
needed during this timeframe. The TSRA threat will diminish late in
the period as the front pushes east, but lingering SHRA can be
expected through the remainder of the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 9, 1:40 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
140 PM CDT Fri Apr 9 2021

ALZ001>010-016-TNZ076-096-097-100945-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
140 PM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon through Tonight...

Multiple rounds of strong to severe thunderstorms are expected this
afternoon, evening, and into the overnight hours. Damaging winds,
large hail, and a few tornadoes will be possible with these storms.
Additionally, heavy rainfall may lead to localized flash flooding
issues as well as rises on rivers, creeks and streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Strong to severe thunderstorms will be possible Saturday morning as a
cold front pushes through the Tennessee Valley. Damaging winds,
heavy rainfall, and localized flooding will be the main threats, but
an isolated tornado or two cannot be ruled out.

Isolated to scattered storms will be possible Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
later tonight and into Saturday morning.

In the hours before

Special weather statement, Apr 9, 2:12 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
212 PM CDT Fri Apr 9 2021

ALZ004-005-092000-
Lawrence AL-Limestone AL-
212 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIMESTONE AND
NORTHEASTERN LAWRENCE COUNTIES UNTIL 300 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Rogersville, or 12 miles west of Athens, moving
northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Athens, Elkmont, Cartwright, Coxey, Cairo, Leggtown and Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3499 8706 3483 8684 3466 8717 3476 8727
      3477 8726 3480 8724 3481 8722 3483 8721
      3500 8709
TIME...MOT...LOC 1912Z 226DEG 14KT 3474 8718

30
Special weather statement, Apr 9, 2:23 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
223 PM CDT Fri Apr 9 2021

ALZ010-092015-
DeKalb AL-
223 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DEKALB COUNTY UNTIL
315 PM CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Payne, moving northeast at 15 mph. Pea sized hail was reported
with this storm east of Fort Payne.

Up to nickel size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Fort Payne, Rainsville, Henagar, Sylvania, Valley Head, Hammondville,
Mentone, Pine Ridge, Collbran and Adamsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
      3448 8557 3435 8569 3437 8583 3465 8576
      3467 8575 3461 8553 3454 8552
TIME...MOT...LOC 1922Z 212DEG 12KT 3442 8577

30
Special weather statement, Apr 9, 2:33 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
233 PM CDT Fri Apr 9 2021

ALZ016-092015-
Cullman AL-
233 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
315 PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smith Dam, or 12 miles southeast of Arley, moving east at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hanceville, Dodge City, Garden City, Colony, Wilburn, Bremen,
Arkadelphia, Black Bottom and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3402 8711 3412 8660 3409 8668
      3409 8669 3405 8668 3406 8671 3403 8670
      3398 8676 3393 8686 3394 8688 3392 8689
      3391 8692 3387 8692 3386 8696 3386 8699
TIME...MOT...LOC 1932Z 258DEG 25KT 3395 8706

30
Special weather statement, Apr 9, 3:09 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
309 PM CDT Fri Apr 9 2021

ALZ005-006-092100-
Madison AL-Limestone AL-
309 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON AND EAST CENTRAL
LIMESTONE COUNTIES UNTIL 400 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Huntsville, moving northeast at 20 mph. At 305 PM pea size
hail was reported near Bob Jones High School.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Huntsville, Madison, Moores Mill, Redstone Arsenal, Meridianville,
Hazel Green, Alabama A And M University, Marshall Space Flight
Center, University Of Alabama In Huntsville and New Market.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3488 8634 3486 8636 3462 8666 3470 8681
      3499 8666 3499 8664
TIME...MOT...LOC 2008Z 214DEG 18KT 3472 8670

30
Special weather statement, Apr 9, 3:45 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
345 PM CDT Fri Apr 9 2021

ALZ016-092130-
Cullman AL-
345 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smith Dam, or 9 miles southeast of Arley, moving east at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hanceville, Dodge City, Garden City, Colony, Wilburn, Bremen,
Arkadelphia, Black Bottom and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3409 8711 3405 8669 3404 8670
      3403 8670 3395 8679 3396 8682 3393 8686
      3394 8688 3392 8689 3391 8692 3387 8692
      3386 8696 3386 8699
TIME...MOT...LOC 2045Z 284DEG 19KT 3400 8708

30
Special weather statement, Apr 9, 3:47 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
347 PM CDT Fri Apr 9 2021

ALZ005>007-092130-
Madison AL-Morgan AL-Limestone AL-
347 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON...
SOUTHEASTERN LIMESTONE AND NORTHWESTERN MORGAN COUNTIES UNTIL 430 PM
CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tanner, or near Decatur, moving southeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Western Huntsville, Decatur, Madison, Athens, Redstone Arsenal,
Priceville, Triana, Huntsville International Airport, Tanner and
Mooresville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3465 8710 3480 8703 3472 8665 3446 8684
TIME...MOT...LOC 2047Z 304DEG 13KT 3468 8700

30

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:27 PM CDTRiver Flood WarningHUNMadison18 hr
Apr 9, 1:04 PM CDTSpecial Weather StatementHUNCullman56 min
Apr 9, 1:41 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone34 min
Apr 9, 2:12 PM CDTSpecial Weather StatementHUNLimestone48 min
Apr 9, 2:23 PM CDTSpecial Weather StatementHUNDeKalb52 min
Apr 9, 2:33 PM CDTSpecial Weather StatementHUNCullman42 min
Apr 9, 2:40 PM CDTSevere Thunderstorm WarningHUNCullman25 min
Apr 9, 2:46 PM CDTSevere Thunderstorm WarningHUNDeKalb29 min
Apr 9, 3:09 PM CDTSpecial Weather StatementHUNMadison51 min
Apr 9, 3:45 PM CDTSpecial Weather StatementHUNCullman45 min
Apr 9, 3:47 PM CDTSpecial Weather StatementHUNMorgan43 min
Apr 9, 4:10 PM CDTSpecial Weather StatementHUNLimestone35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.